Hail, Worth
- When
- May 19, 10:46 AM CST
- Where
- Worth County, 5.62 mi N of Bristol
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.500, -93.490
Public report of quarter sized hail.
A warm front across Nebraska and northern Iowa served as the focus for midday convection, with a few hail reports occurring in far northern Iowa. The associated surface low then moved into Iowa late in the day, resulting in additional isolated thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm front across Nebraska and northern Iowa served as the focus for midday convection, with a few hail reports occurring in far northern Iowa. The associated surface low then moved into Iowa late in the day, resulting in additional isolated thunderstorms. One storm in west central Iowa produced a severe gust of 63 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 19, 5:19 AM CST, 5 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 619 AM CDT Thu May 19 2022 ...Updated for the 12z Aviation Discussion... .SHORT TERM.../Today through Friday/ Issued at 240 AM CDT Thu May 19 2022 Forecast Impacts for the week: ...Very warm/breezy...severe thunderstorms later today/tonight ...Much cooler over the weekend - H500 cool trough/showers ...Slow warming into early next week Confidence Short Term: Medium Main challenge for the next 24 hours will be the extent and severity of the convection from the late afternoon into the evening hours. Still some uncertainties moving forward, though focus for stronger convection in the afternoon to early evening with all modes possible over the north. Ahead of the anticipated later day stronger storms, today will be very warm with a few lingering showers north. Already return flow aloft is resulting in isentropic forcing and weak lift as a ripple slides southeast/east over the region at 06z over the north. A few showers and isolated lightning strikes have been noted over northern Iowa. Yesterdays weak ridge of high pressure will give way to a developing trough of low pressure through the afternoon hours with a rapid change in pattern over Iowa and the Northern Plains. As a wave over eastern Colorado now begins to lift northeast, it will slowly phase with a trough now crossing the Northern Rockies in the coming few days. Increasing southerly winds and stronger warm air advection today will also bring large pool of H850 moisture north into Iowa this afternoon and evening, feeding convection that is expected to break out mainly along and near the retreating warm front into the afternoon. The past few days have shown the front would be already in southern Minnesota this afternoon. This mornings Euro/GFS hint that the boundary may just be entering southern Minnesota by 00z. This would result in some late afternoon storms to get going in northern Iowa around 20z in the frontal zone, then developing back southwest while lifting northeast into the evening. This would be the best opportunity for storms to become sfc based as bulk shear, CAPE and with directional shear and low level helicity along the boundary would greatly aid in storm organization and tornado potential in that corridor. The area in question is mostly along and north of the US20 with lesser chances for more isolated convection south of there to the US30 through about 01z. Today will be very warm. H850 temperatures again rise to 18 to 20C by 00z, and with decent mixing upper 80s to around 90F will be met for highs today. The new SWODY1 reflects the bulk of these changes with an enhanced risk for some tornados as well. This evening, the northern Iowa storms will likely begin to expand northeast and southwest along the approaching cold front. A change in the handling of the warm air advection at H700 shows that the thermal cap at H700 earlier forecast is not as pronounced until 12z and only over the southeast corner of our forecast area from around OTM southwest toward LWD. The net result is for a better chance for some stronger storms to ride back southwest along the boundary as the evening progresses. By this time the storms should begin to become more elevated after 02z with bulk shear generally trailing the front and CAPE southeast of the boundary. From this point on, some hail, wind and heavy rainfall would accompany the line as it moves southeast and slowly weakens during the overnight hours. Current GFS PWAT forecast along the boundary from 03z and later shows an expanding area of 1.5 to 1.75+ PWAT in an area of warm cloud depth of 11.5 kft through the overnight. Despite the favorable conditions for heavy rainfall, storm motions may be quicker tonight to prevent extreme rainfall amounts in most areas but still may see some rainfall amounts in excess of 2 to 4 inches after the storms become more elevated. This would be more likely near the US20 corridor into northeast Iowa in the mid to late evening. Farther south into central Iowa, up to 1 to 2 inch totals might occur with some of the heavier storms into the overnight hours. Much cooler air will follow the front into Friday morning with lows in the lower 50s northwest to the mid 60s in the southeast. Highs Friday in the wake of the storms will be held to the upper 60s in the northwest to the mid 70s in the southeast. && .LONG TERM.../Friday Night through Wednesday/ Issued at 240 AM CDT Thu May 19 2022 Confidence: Medium The front is anticipated to move just south/southeast of Iowa by Friday evening and then stall over Missouri into early Saturday as another wave in the Southern Plains enhances return flow across the boundary in the south. This will increase showers back over our area for Saturday. With clouds, showers and H850 temperatures only in the 0C northwest to 7C southeast range, look for highs only in the 40s northwest to the mid 50s in the southeast. By Saturday afternoon, the trough will move to the east and clouds will slowly depart leaving the late evening and overnight generally clear. Lows will drop to the 30s west/northwest with lower 40s in the south. Much of the area will be ripe for a frost and some headlines may be needed. Sunday shows some recovery with sunshine, but rather cool for later in May. H850 temperatures range from 2C northeast to 4C southwest by 00z Monday. Highs will range from the 50s to the 60s. Monday will be another transition day with an increase in clouds and a chance for some showers late in the day. As an inverted trough pokes north into the region, showers will continue overnight into Tuesday. Temperatures are not likely to change much with little warming into the region. Lows remain in the 40s Monday night with highs in the 60s for Tuesday. More showers continue Tuesday night and early Wednesday with highs again in the 60s for Wednesday. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 619 AM CDT Thu May 19 2022 Early morning push of warm air creating scattered showers/iso storms in northern Iowa. Mixing increases stronger wind gusts aft 15z through 00z with some LLWS aft 00z. Main concern will be convection aft 21z north MCW building south through 12z. Most of forecast uses VCTS with categorical emphasis on periods more likely to see more vigorous convection which may include hail and damaging winds. Next two discussions/packages should address in detail. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 337 AM CDT Thu May 19 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-200845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 337 AM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to severe thunderstorms are possible late this afternoon into the overnight hours. At this time the main hazards are large hail and damaging winds, but a few tornadoes are also a possible. Severe risk is greatest across portions of central and northern Iowa. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. CURTIS
The Minneapolis radar (KMPX), 150 km away, was scanning. The volume nearest the first event began at 16:47 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Public report of quarter sized hail.
Spotter report of golf ball sized hail.
Denison AWOS measured 55 knot gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025407, 1025408, 1025409.